Virginia, 2001

Flash Flooding in Virginia, May 19, 2001

May 19, 2001 · NWS MRX · 2 events in 2 counties and zones

Water Reported in buildings in Norton and Big Stone Gap.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Water Reported in buildings in Norton and Big Stone Gap.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 19, 1:00 PM EST, 5 hours 50 minutes earlier.

Area forecast discussion, May 19, 1:00 PM EST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
200 PM EDT SAT MAY 19 2001

UPPER TROUGH AND VORT AXIS OVER MRX CWA THIS EVENING. SURFACE FRONT
MOVES IN AFTER MIDNIGHT. BEST LIFT AND INSTABILITY DROPS OFF
BETWEEN 00Z-06Z TONIGHT ALONG WITH MID/UPPER LEVEL DRYING.
BRUNT OF CONVECTION WILL LINGER IN THE EVENING HOURS
WILL CONTINUE WITH HIGH POP NUMBERS. UPPER FEATURE MOVES E OF THE
MOUNTAINS WHILE SURFACE FRONTAL POSITION BECOMES SKETCHY AND LIKELY
HANGS ALONG E EDGE OF MRX. OVERALL NE LOW LEVEL FLOW EXPECTED THOU
MOST MODEL SOLUTIONS FAVOR A POST FRONTAL SW FLOW WHICH SEEMS
UNLIKELY. FAVOR THE DRIER ETA/MESO-ETA SOLUTION FOR SUN. WILL
CONCEDE CHC POPS TO MAV(LIKELY)/NGM WHICH DEPICT GOOD THETA-E
RIDGE...OMEGA AND LOW LEVEL CONVERGENCE OVER NE PART OF CWA. SO WILL
INCLUDE CHC POPS THERE FOR SUNDAY. OTHERWISE BREAKS IN THE CLOUD
COVER AFTERNOON SW PART. SUNDAY NIGHT...SOME ISENTROPIC LIFT NEAR OLD
BOUNDARY(WARM FRONT) S PART OF CWA LATE. WILL INCLUDE SLIGHT CHC POPS
THERE. NEXT FAIRLY STRONG SYSTEM MOVES THROUGH E TN MON NIGHT. FOR
MONDAY...WILL STICK WITH CURRENT FORECAST OF GOOD CHC SINCE MOST OF
THE ACTIVITY WILL BE N TO SW OF THE AREA AND ARRIVE LATE. COOLER
AIR MOVES IN ON TUE.

CHA ET 063/084 064/083 059 17912
TYS ET 062/082 063/082 058 17911
TRI ET 060/079 059/079 056 17931
OQT ET 062/082 062/083 057 17911=

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

SON

In the hours before

Special weather statement, May 19, 1:58 PM EST, 4 hours 52 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-200700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
258 PM EDT SAT MAY 19 2001

AN AREA OF LOW PRESSURE CENTERED NEAR NASHVILLE THIS AFTERNOON...AND
ITS ASSOCIATED COLD FRONT WILL TRACK EAST INTO THE SOUTHERN
APPALACHIANS TONIGHT. NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS
WILL CONTINUE TO DEVELOP ALONG AND IN ADVANCE OF THIS SYSTEM. MOST
OF EASTERN KENTUCKY...WESTERN VIRGINIA...EASTERN TENNESSEE
...THE WESTERN CAROLINAS AND GEORGIA WILL RECEIVE SOME PRECIPITATION
THIS EVENING AND TONIGHT. INDIVIDUAL STORMS WILL BE MOVING NORTHEAST
AT 15 TO 20 MPH...WHILE THE MAIN AREA OF SHOWERS AND STORMS TRACKS
EAST ALONG AND AHEAD OF THE APPROACHING COLD FRONT.

ATMOSPHERIC CONDITIONS ACROSS EXTREME SOUTHWEST VIRGINIA...EAST
TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA...ARE NOT AS
FAVORABLE FOR SEVERE WEATHER...AS OTHER AREAS OF THE SOUTHEAST.
HOWEVER...A FEW STORMS WILL PRODUCE STRONG GUSTY WINDS AND SMALL
HAIL.

DUE TO THE SLOW MOVEMENT OF THE SYSTEM...THE POSSIBILITY OF HEAVY
RAINS EXISTS THROUGH TONIGHT...ESPECIALLY ACROSS SOUTHEAST TENNESSEE
INTO THE THE SOUTHERN APPALACHIANS.  SOME OF THESE LOCATIONS HAVE
THE POTENTIAL TO RECEIVE RAINFALL IN EXCESS OF ONE INCH.
HOWEVER...MOST AREAS WILL LIKELY AVERAGE ONE THIRD TO ONE HALF
INCH.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL cRADIO...TELEVISION...OR
CABLE TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING
WEATHER SITUATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Norton (C)

When
May 19, 6:50 PM EST
Where
Norton (C) County, Norton
Reported by
GOVT OFFICIAL
Coordinates
36.933, -82.629 (the zone’s center; the record gives no point)

Flash Flood, Wise

When
May 19, 6:50 PM EST
Where
Wise County, Big Stone Gap
Reported by
GOVT OFFICIAL
Coordinates
36.975, -82.621 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243829, 5243830.